Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Raleigh, NC

June 17, 2018Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 17, 2018, 4:21 PM EDT for Johnston County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Jun 17, 2018, 5:00 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS52 KRAH 172021
SVRRAH
NCC101-172100-
/O.NEW.KRAH.SV.W.0066.180617T2021Z-180617T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
421 PM EDT SUN JUN 17 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Johnston County in central North Carolina...

* Until 500 PM EDT

* At 421 PM EDT, a severe thunderstorm was located 7 miles southeast
  of Smithfield, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pine Level and Princeton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3542 7816 3540 7816 3539 7814 3537 7816
      3535 7815 3534 7822 3533 7822 3532 7824
      3532 7827 3531 7829 3529 7830 3527 7837
      3551 7830 3550 7811
TIME...MOT...LOC 2021Z 356DEG 10KT 3545 7823 

HAIL...1.00IN
WIND...60MPH
 
$$

10
2 follow-up statements
526 
WWUS52 KRAH 172049
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
449 PM EDT SUN JUN 17 2018

NCC101-172100-
/O.CON.KRAH.SV.W.0066.000000T0000Z-180617T2100Z/
Johnston NC-
449 PM EDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN JOHNSTON COUNTY...

At 449 PM EDT, a severe thunderstorm was located 11 miles southeast
of Smithfield, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3542 7816 3540 7816 3539 7814 3537 7816
      3535 7815 3534 7822 3533 7822 3532 7824
      3532 7827 3531 7829 3529 7830 3527 7837
      3546 7831 3546 7814
TIME...MOT...LOC 2049Z 356DEG 10KT 3537 7822 

HAIL...1.00IN
WIND...60MPH
 
$$

10
370 
WWUS52 KRAH 172057
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
457 PM EDT SUN JUN 17 2018

NCC101-172106-
/O.EXP.KRAH.SV.W.0066.000000T0000Z-180617T2100Z/
Johnston NC-
457 PM EDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSTON COUNTY
WILL EXPIRE AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3542 7816 3540 7816 3539 7814 3537 7816
      3535 7815 3534 7822 3533 7822 3532 7824
      3532 7827 3531 7829 3529 7830 3527 7837
      3546 7831 3546 7814
TIME...MOT...LOC 2056Z 356DEG 10KT 3535 7822 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:42 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 17, 2:42 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
242 PM EDT Sun Jun 17 2018

.SYNOPSIS...
A large ridge of high pressure aloft will build over the Eastern
United States through the middle of the week, bringing hot and humid
weather.

&&

.NEAR TERM /TODAY THROUGH MONDAY NIGHT/...
As of 242 PM Sunday...

For this evening and tonight, we're continuing to watch the
disturbance that's currently near the VA/WV border.  Its still
progged to move SSE, crossing S/SE VA and E NC later tonight.
Consequently, many of the CAMs show showers/tstms developing over SE
VA later this afternoon and moving into and across ERN NC...mainly
north and east of Raleigh, this evening. Elsewhere across central
NC, ample heating and mesoscale forcing mechanisms like the Piedmont
trough, diff heating boundaries, and outflow boundaries are already
resulting in isolated to scattered showers/tstms over central NC.
Latest mesoanalysis shows the most abundant moisture and best
instability is located generally south and east of the Triad, so
will have the highest PoPs this afternoon and early evening in that
general area, then shifting highest PoPs east of Raleigh later this
evening due to the aforementioned upper disturbance influence. Later
overnight, all shower/tstm activity is expected to shift southeast
of central NC, leaving the rest of the night partly cloudy. If the
sky clears out where the rain previously fell, those wet areas that
see clear skies could see some fog or stratus development.  Lows
tonight in the lower 70s.

For Monday and Monday night...A series of weak disturbances rounding
the east side of the mid/upr ridge (the ridge now centered over the
mountains), coupled with the sea breeze and/or outflow boundaries
from shower/tstm activity earlier in the night, will keep the focus
and chance for additional scattered shower/tstm activity during the
day and evening mainly east of I-95. Farther west (west of the
Triangle) and closer to the ridge center, it will be a bit drier
with weaker large-scale forcing.  As such, for the day and evening
hours Monday, will have the highest PoPs east and lowest PoPs west.
While scattered showers and tstms and resulting cloudiness may
providing a limiting factor for temps, where it remains dry with
ample sunshine look for highs to climb well into the mid 90s, with
head index values approaching heat advisory criteria (which is 105).
Partly cloudy Monday night with lows in the mid 70s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 155 PM Sunday...

Tuesday is expected to be the hottest day and the day with the
highest heat indices. Current projections remain just about the same
as previously mentioned. We expect the ridge to be overhead. The dew
points of 70-75 will combine with highs in the mid to upper 90s to
produce heat indices of 100-105 in the NW Piedmont, and 105-110 in
the east. This is highlighted in the Hazardous Weather Outlook. It
currently looks as if only isolated storm chances during the
afternoon or early evening will be the only chance of cooling relief
Tuesday. Even lows Tuesday night should remain 75-80, near the
record high daily minimums. This could yield Excessive Heat
conditions.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 155 PM Sunday...

Heat should back off just a bit, higher storm chances mid to late
week.

Hot and humid weather is expected to continue into the late week and
weekend. There is a possibility of a weak cold front "backdooring"
our region, possibly aided by convective outflow boundaries Thursday
night into Friday. This obviously would aid in brining some enhanced
thunderstorm chances and slightly cooler daytime highs for at least
part of the region Friday into Sunday. Forecasting where
thunderstorms and resultant boundaries will be this far out is very
low confidence. Of much higher confidence is that most guidance
suggests that the main fronts or cooler/less humid air will remain
to our north, given the strength of the mid/upper ridge over the
region. The ridge is forecast to back off a bit with slightly lower
heights over the Mid-Atlantic States late Wednesday through
Thursday. This does suggest a higher chance of mainly afternoon and
evening thunderstorms. Lows in the 70s expected, with highs in the
90s (mid to upper 90s Wednesday, and lower to mid 90s Thursday
through the weekend). Currently, the highest POP is advertised on
Thursday, with a bit lower chances late week (again timing of
mesoscale features low confidence this far out).
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 127 PM Sunday...

24 hour TAF conditions:  VFR conditions are currently found across
central NC.  Additional CU, some of which will be tall/deep, will
develop this afternoon, and may lead to a few showers and
thunderstorms through this evening. The areas with the best chance
for seeing these storms will be mainly from RDU south and eastward,
although we can't rule out a stray shower/tstm back toward KGSO. Flt
conditions in and near storms may briefly drop to IFR in reduced
cigs/vsby with downpours.  For later tonight, after any residual
showers from dissipating storms end, some patchy fog or stratus will
be possible, but mainly where the rain fell from earlier
showers/tstms.  In those areas, flt conditions may briefly drop to
low-MVFR.   Otherwise, after sunrise Monday morning, look for any
fog to dissipate and stratus to lift, resulting in VFR conditions
across all of central NC by late morning, and for the rest of the
day.

Beyond 18Z Monday:  VFR conditions will generally persist through
Wed. Typical mid-afternoon-through-mid-evening shower/storm chances
will be lower than usual through Tue, with only an isolated risk
each day. Shower/storm chances will increase Wed and particularly
Thu as the stable ridge over the region weakens and a frontal zone
approaches from the north.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...np
SHORT TERM...Badgett
LONG TERM...Badgett
AVIATION...np
Hazardous weather outlook, Jun 17, 8:34 AM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
834 AM EDT Sun Jun 17 2018

NCZ007-021>023-038-039-073-181245-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-
834 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Daytime heating and ample moisture will likely lead to scattered
late-day thunderstorms across parts of central North Carolina today.
The strongest of these storms will be capable of damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously hot weather is expected through at least mid week. Heat
index values are likely to be 100 to 105 degrees each day Monday
through Thursday, with high temperatures in the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>011-024>028-040>043-074>078-083>086-088-089-181245-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
834 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Daytime heating and ample moisture will likely lead to scattered
late-day thunderstorms across parts of central North Carolina today.
The strongest of these storms will be capable of damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously hot weather is expected through at least mid week. Heat
index values are likely to be 103 to 109 degrees each day Monday
through Thursday, with high temperatures in the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 17, 3:27 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
327 PM EDT SUN JUN 17 2018

NCZ025>028-041>043-078-172030-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Durham NC-Wake NC-
Wayne NC-Wilson NC-
327 PM EDT SUN JUN 17 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN
WAYNE...NASH...EDGECOMBE...WAKE...JOHNSTON...WILSON...SOUTHEASTERN
DURHAM AND FRANKLIN COUNTIES UNTIL 430 PM EDT...

At 326 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Tarboro to near
Clayton to near Cary. Movement was south at 10 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Raleigh, Durham, Cary, Rocky Mount, Tarboro, Smithfield, Nashville,
Louisburg, Wilson and Wake Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3582 7735 3580 7747 3535 7816 3526 7841
      3528 7851 3552 7869 3561 7899 3597 7887
      3593 7874 3601 7870 3607 7875 3602 7855
      3618 7849 3616 7842 3627 7831 3619 7792
      3614 7789 3615 7768 3601 7741 3590 7734
TIME...MOT...LOC 1926Z 356DEG 9KT 3592 7759 3559 7840 3575 7876

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:27 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Johnston, Nash, Wake, Wilson63 min
Jun 17, 4:25 PM EDTSpecial Weather StatementRAHWayne65 min
Jun 17, 4:29 PM EDTSpecial Weather StatementRAHJohnston, Wake61 min
Jun 17, 5:21 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Sampson54 min
Jun 17, 5:35 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.